Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 337, NWS Sioux Falls, SD

September 22, 2001Cottonwood County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 22, 2001, 12:34 PM CDT for Cottonwood County, Minnesota. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 22, 2001, 12:34 PM CDT (17:34 UTC)
Expired
Sep 22, 2001, 1:15 PM CDT
In force
41 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cottonwood County, MN

The radar

The Sioux Falls radar (KFSD), 137 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 1:08 PM CDTThunderstorm Wind 57 EJeffers, MNThunderstorm winds caused tree damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2001-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2001-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

947 
WUUS53 KFSD 221734
SVRFSD
MNC033-221815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1234 PM CDT SAT SEP 22 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 115 PM CDT

* AT 1234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 17 MILES NORTH OF JEFFERS TO 13
  MILES NORTHWEST OF WESTBROOK...OR FROM 17 MILES SOUTH OF REDWOOD
  FALLS TO 15 MILES NORTHEAST OF SLAYTON...MOVING SOUTHEAST AT 35
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WESTBROOK AROUND 1250 PM CDT
  STORDEN...JEFFERS AROUND 100 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4439 9518 4413 9551 4387 9534 4400 9485

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 10:45 AM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 22, 10:45 AM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 AM CDT SAT SEP 22 2001

NO MAJOR PBLMS WITH GOING ZONES...WL PROBABLY UPDATE AFT 11 AM TO
FINE TUNE SOME WORDING. PRE FRONTAL TROF APPROACHING THE WRN CWA
ATTM. AND MESOETA SLOWLY PROGS THE SFC WND SHIFT THRU THE CWA BY
EARLY EVENING. CRNT ROUND OF CONVECTION IN NWRN IA IS WEAKENING...
AS IT MOVES INTO A LESS FAVORABLE AIRMASS WITH THTE TROFFING. THIS
ACTIVITY WAS ASSOCIATED WITH MASSIVE LOW TO MID LVL WAA AND A
SHORTWV IN ERN NEB. NXT THING TO WORRY ABT IS THE FROPA ITSELF.
LOOKING AT MESOETA WIND SHEAR FIELDS...IT APPEARS THAT THE 850 WINDS
START GOING TO THE WEST AS THE AFTN PROGRESSES...WHICH IS NEVER GOOD
FOR OUR CWA. IN FACT...SWRN MN REALLY GETS CUTOFF FM THE GOOD SHEAR
EVEN THOUGH THEY ARE AHEAD OF THE FRONT. BEST CHCS FOR TS AND SVR TS
WL LIKELY BE IN NWRN IA LATER THIS AFTN. HERE...THE DIR WIND SHEAR
IS NOT THE BEST...BUT THERE IS A FEED COMING UP FM ERN NEB AND ERN
KS...AND NWRN IA FM ABOUT KSUX TO SPENCER IS AT THE NOSE OF THIS
FEED. MESOETA SHOWS THE LIFT WL AHD OF THE SFC FRONT...IN THE SW
FLOW ALOFT AT 700MB. SO WERE LOOKING AT POPS THIS AFTN...MAINLY FM
THE JAMES EASTWARD...EXCEPT FOR SCT ACTIVITY IN NWRN IA.

.FSD...NONE
 FUHS

In the hours before

Special weather statement, Sep 22, 11:00 AM CDT, 1 hour 34 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT SAT SEP 22 2001

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
A COLD FRONT WILL CONTINUE MOVING EASTWARD THROUGH THE AREA THIS
AFTERNOON. THE MAIN FOCUS FOR THUNDERSTORM ACTIVITY THIS AFTERNOON
AND VERY EARLY EVENING...WILL BE ACROSS MOST OF SOUTHWEST MINNESOTA
AND NORTHWEST IOWA...STRETCHING BACK INTO EXTREME NORTHEAST
NEBRASKA. THESE ARE THE AREAS WHICH HAVE THE BEST CHANCE TO POSSIBLY
SEE A SEVERE STORM. HOWEVER THE DIRECTIONAL WIND SHEAR ALOFT IS
RATHER MARGINAL...AS THE DIRECTIONS SHIFT TO THE WEST AND SOUTHWEST
JUST ABOVE THE SURFACE. THE AIR IS COOL ALOFT HOWEVER...WHICH
COULD TRANSLATE INTO SOME HAIL AND GUSTY WINDS. FURTHER WEST IN
SOUTHEAST SOUTH DAKOTA...THE DIRECTIONAL WIND SHEAR IS EVEN LESS
FAVORABLE FOR SEVERE WEATHER. GENERAL THUNDERSTORMS CANNOT BE RULED
OUT IN SOUTHEAST SOUTH DAKOTA TODAY ALONG THE FRONT...BUT THEY SHOULD
STAY BELOW SEVERE LIMITS.

SDZ071-MNZ072-080-081-089-090-098-IAZ001>003-012>014-020>022-031-
032-NEZ013-014-230500-
LYON-MURRAY-COTTONWOOD-ROCK-NOBLES-JACKSON-LYON-OSCEOLA-DICKINSON-
UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA-
WOODBURY-IDA-
INCLUDING THE CITIES OF...SLAYTON...LUVERNE...WORTHINGTON...ROCK RAPIDS...
SPIRIT LAKE...ELK POINT...SIOUX CENTER...SPENCER...LE MARS...
STORM LAKE...SIOUX CITY...
1100 AM CDT SAT SEP 22 2001

* FORECAST THROUGH MIDNIGHT:
  THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT...MAINLY BY
  MID AFTERNOON IN THIS AREA.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 2 PM.

SDZ038>040-052>056-058>062-064>070-MNZ071-097-230500-
BEADLE-KINGSBURY-BROOKINGS-LINCOLN-JERAULD-SANBORN-MINER-LAKE-MOODY-
PIPESTONE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN-BON HOMME-YANKTON-CLAY-
INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...MITCHELL...
SIOUX FALLS...YANKTON...VERMILLION...
1100 AM CDT SAT SEP 22 2001

* FORECAST THROUGH MIDNIGHT:
  GENERAL THUNDERSTORMS ARE POSSIBLE IN THIS AREA THROUGH THE DAYLIGHT
  HOURS. IT IS ANTICIPATED THAT THIS ACTIVITY WILL STAY BELOW SEVERE
  LIMITS.

* SIGNIFICANT WEATHER:
  STRONG WINDS...GUSTS LESS THAN 58 MPH.
  SMALL HAIL...PEA TO MARBLE SIZE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 6:28 PM CDTSevere Thunderstorm WarningFSDLyon32 min
Sep 22, 6:56 PM CDTSevere Thunderstorm WarningFSDLyon34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.